Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 154, NWS Birmingham, AL

December 6, 2021Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 6, 2021, 9:09 AM CST for Walker County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2021, 9:09 AM CST (15:09 UTC)
Expired
Dec 6, 2021, 9:30 AM CST
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Walker County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS54 KBMX 061509
SVRBMX
ALC127-061600-
/O.NEW.KBMX.SV.W.0154.211206T1509Z-211206T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
909 AM CST Mon Dec 6 2021

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Walker County in central Alabama...

* Until 1000 AM CST.

* At 908 AM CST, a severe thunderstorm was located near Boley
  Springs, or 18 miles southwest of Cordova, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sumiton, Cordova, Dora, Parrish, Oakman, Gorgas Steam Plant,
  Burnwell, Beloit, Quinton, Gorgas, Goodsprings, Barney, West
  Corona, The Wye, Tutwiler and Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3375 8702 3368 8705 3368 8706 3366 8706
      3366 8709 3363 8710 3363 8714 3361 8715
      3361 8718 3358 8720 3355 8719 3352 8725
      3353 8727 3351 8730 3352 8732 3359 8732
      3360 8743 3369 8743 3369 8753 3375 8753
TIME...MOT...LOC 1508Z 274DEG 35KT 3359 8745 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

56
1 follow-up statement
713 
WWUS54 KBMX 061530
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
930 AM CST Mon Dec 6 2021

ALC127-061540-
/O.CAN.KBMX.SV.W.0154.000000T0000Z-211206T1600Z/
Walker AL-
930 AM CST Mon Dec 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALKER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3375 8702 3368 8705 3368 8706 3366 8706
      3366 8709 3363 8710 3363 8714 3361 8715
      3361 8718 3358 8720 3355 8719 3352 8725
      3353 8727 3351 8730 3352 8732 3359 8732
      3360 8743 3369 8743 3369 8753 3375 8753
TIME...MOT...LOC 1530Z 274DEG 35KT 3357 8719 

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 8:43 AM CST, 26 minutes earlier.

Area forecast discussion, Dec 6, 8:43 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
843 AM CST Mon Dec 6 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0839 AM CST Mon Dec 06 2021/

Through This Afternoon.

A cold front is quickly tracking southeast through the Tennessee
Valley with the leading edge entering northwest Alabama. A band of
heavier showers and a few thunderstorms are located right along the
front, but ahead of the front there is stronger thunderstorm
activity which will move through the western portions of the
forecast area and near Tuscaloosa over the next couple of hours.
This activity is moving into an environment characterized by weak
instability with some boundary layer stability noted on the 12Z
BMX RAOB. Strong wind shear is driving convective wind gusts of 30
to 40 mph. Although most of the observed wind gusts in
Mississippi have remained sub-severe, there will continue to be
isolated potential for a couple severe wind gusts up to 60 mph
through the morning hours driven mostly by the robust dynamics
aloft with 52kts of effective bulk shear measured on the 12Z BMX
RAOB. The low tornado potential continues to wane over time as
surface winds veer and flow becomes unidirectional.

The cold front and associated thunderstorms will reach the
Birmingham metro before noon with a quick passage thereafter. Some
destabilization may occur ahead of the line due to surface
heating as we get into the late morning to early afternoon as the
activity tracks towards the I-85 corridor and south. However,
this area is further removed from upper-level support and wind
shear is not quite as robust, but a few 40 mph wind gusts will be
possible before the rain begins exiting southeastern portions of
the forecast area late this afternoon. Cold air quickly moves in
behind the front and areas across the north will be in the upper
40s by sunset.

86

Previous short-term discussion:
/Updated at 416 AM CST Mon Dec 06 2021/
Today through Tuesday.

This morning we have less fog to deal with since our surface
pressure gradients have increased ahead of the next front, so our
winds have been up tonight more than normal. We could still have
some patchy fog in the SE counties (along and SE of I85) where winds
are the lightest tonight.

This AM a surface front is situated from the Great Lakes SWWD into W
KY and then into AR. In the upper levels, our main upper low and
trough is centered over C Canada into MN. It will swing EWD across
the Great Lakes toward Quebec through tonight. This will help to
usher the surface front across AL today into this evening.

Showers and thunderstorms have developed along and ahead of the
front from the OH Valley into KY/AR/OK and TX as well as LA/MS/TN.
Across the NW 1/3 of AL this AM we only have some light rain showers
as of yet. This robust front will move through quickly today
generally through the I-59 corridor toward noontime and over the I-
85 corridor by around 3 PM. There will be some shear, maybe just
enough instability and forcing with the front along with lower to
mid 60s dew points for a few 40-60mph wind gusts with any stronger
cells. Although we should be removed from the best energy, we will
keep an eye out for a rogue spin up as well in the NW counties this
morning. As we head into the afternoon when the system moves into
the SE half of the CWA, it should weaken further becoming more
removed from the best energy. Low level shear decreases significantly
as well. Plan on keeping the marginal severe wording in for the NW
half through noon as is.

Behind the front, we will see an influx of drier and cooler air with
any precip coming to an end quickly. Not expecting any crossover
precip as the moisture should be out before the air is cool enough.
Precip should exit the SE counties by midnight. We will have a break
in precip across C AL during that time. On Tuesday morning, a weak
upper shortwave moves NE out of S TX across the Gulf Coast. This
will bring back a few light showers in the S counties Tuesday
morning and spreading a little further NWD for Tuesday afternoon.

08

.LONG TERM...
/Updated at 416 AM CST Mon Dec 06 2021/
Wednesday and Thursday.

A broad upper-level trough will swing through the eastern CONUS
Wednesday morning, and the right entrance region of the associated
jet streak will align to our north. This will foster continuation of
banded rain shower activity along a quasi-stationary frontal
boundary positioned somewhere between the I-20 & I-10 corridors,
generally along and north of a weak, quickly propagating surface
low. Rainfall will be lesser in coverage with northward extent as
parcels ascend over the frontal surface and are challenged by dry
air in the 850-700 mb layer. Nonetheless, I keep highest PoPs along
and south of I-85 through Wednesday evening, but amounts will be
light no matter what. A subsequent period of dry weather is expected
Wednesday night into Thursday morning as the surface front is nudged
southward by a surface high to our north. However, the front is
forecast to retreat back to the north as a warm front by Thursday
afternoon as a transient upper-level disturbance moves east toward
the mid Mississippi River Valley. A broad corridor of low-level,
warm/moist advection is progged to stretch from the Gulf Coast into
the Great Lakes as flow aloft becomes more westerly. As the surface
warm front surges north into the Tennessee Valley Thursday
afternoon, noticeable increases in dewpoints are expected to persist
into Thursday night with southerly winds (there will be little to no
diurnal decline in temperatures Thursday night as a result). I've
maintained chance PoPs Thursday afternoon trough Friday morning in
association with warm air advection/increasing PWs. I've also kept
slight chance thunderstorm mentioning as MUCAPE ~500 J/kg
overspreads the Deep South (unstable parcels ~850 mb).

Friday.

By Friday morning, a more substantial upper-level trough is forecast
to move across the Intermountain West. Lee cyclogenesis is now
progged to occur across the High/Central Plains, and the northward
expansion of a warm sector is expected downstream across the
Southeast. Warm, moist air is now expected to spread well into the
Ohio Valley as the deepening surface low quickly advances northeast
toward the Great Lakes. Thus, Friday will be quite warm, warmer than
Thursday, and I wouldn't be surprised to see highs approaching 80
degrees in some places (well above normal). I continue to expect
isolated/scattered showers and thunderstorms Friday, especially
farther north, as thermodynamic parameters increase in response to
dewpoints now in the mid to upper 60s.

Saturday and Sunday.

Tonight's medium-range guidance has continued to shift, and in a
favorable way. All global models, with the exception of the UKMET,
now depict a positively tilted upper-level trough nearly paralleling
a trailing surface cold front entering our region on Saturday
morning. The surface low, which had previously been progged to
deepen near the Tennessee Valley in some model runs, is now well to
our north and entering southern Quebec Saturday afternoon. This has
led to a much more unidirectional vertical wind profile atop the
antecedent warm sector, and not too dissimilar from the system we're
dealing with today. It's for these reasons the HWO will not include
severe weather mentioning at this time. This sort of evolution has
favored systems impacting the eastern CONUS over the past several
weeks. However, thunderstorms still appear likely, and we're not
completely out of the woods yet. We'll continue to monitor trends
from here. Forecast-wise, Sunday will be much cooler and drier after
FROPA as a Canadian high pressure system takes over the eastern
CONUS once again.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Areas of fog S/E of TOI may briefly reach them this AM. Have a
tempo group to account for this. Otherwise, winds are higher
overall due to increase surface pressure gradients ahead of
approaching front to the NW of AL. MVFR-IFR cigs are expected for
most this morning in advance of it except LIFR at TOI closer to
the fog in SE AL. TSRA will move through from NW-SE ahead of the
front. Gusty winds may occur at times with NW winds post front.
Conditions become VFR for all by 23z but MGM/TOI as they will
still be closer to the exiting front. MGM should go VFR by 6z. TOI
may stay MVFR through the end of the forecast.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

08

&&

.FIRE WEATHER...

Widespread rain chances are expected today along with a few
thunderstorms. This is due to a stout cold front which is forecast
to sweep through the area from the northwest. The frontal system
will advance southeast throughout the day, and drier, cooler air is
expected to fill in via breezy northwesterly winds. Today's elevated
RH values will decline to the 40-60% range for tomorrow afternoon as
winds become more northeasterly. However, rain chances will remain
in place in areas south of I-20 tomorrow, before further increasing
on Wednesday. Unsettled weather is expected later this week with
warm, moist air spreading northward from the Gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  29  52  38  56 / 100   0  10  40  30
Anniston    67  34  54  43  58 / 100  10  20  40  30
Birmingham  66  35  52  43  58 / 100   0  20  40  20
Tuscaloosa  67  36  52  43  60 / 100  10  20  40  20
Calera      66  37  52  44  59 /  90  10  20  40  30
Auburn      69  41  53  46  60 /  90  50  40  50  60
Montgomery  74  43  55  47  63 /  90  50  40  50  50
Troy        75  45  57  50  63 /  90  60  40  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 9 AM CST this morning for the following
counties: Barbour...Bullock...Lee...Macon...Pike...Russell.

&&
Hazardous weather outlook, Dec 6, 4:52 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
452 AM CST Mon Dec 6 2021

ALZ011>015-017>050-071400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
452 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A storm system will bring showers and thunderstorms to Central
Alabama today. There will be a risk of damaging winds and a brief
tornado today through around 1 PM. The risk area includes locations
along and near Interstate 20 and areas west of Interstate 65. The
storms should weaken as the afternoon progresses.

Fog may reduce the visibility to less than 1 mile at times through
around 9 AM. The best chance for the fog development will be areas
in and near Troy, Union Springs, Tuskegee, Opelika, Phenix City, and
Eufaula.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

08

In the hours before

Special weather statement, Dec 6, 7:55 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
755 AM CST Mon Dec 6 2021

ALZ012-013-022-061445-
Fayette AL-Pickens AL-Lamar AL-
755 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of Pickens, Fayette and
Lamar Counties through 845 AM CST...

At 754 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Bedford to near Longview. Movement was east at
40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayette, Aliceville, Vernon, Gordo, Reform, Millport, Carrollton,
Pickensville, Berry, Kennedy, Belk, Ethelsville, McMullen, Bankston,
Benevola, Johnston Lake, Bevill Lock And Dam, Bluff, Garden and
Ashcraft Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 8824 3384 8819 3382 8753 3369 8753
      3369 8746 3360 8754 3361 8763 3358 8763
      3358 8767 3352 8767 3352 8784 3326 8784
      3307 8799 3304 8805 3314 8832
TIME...MOT...LOC 1354Z 282DEG 35KT 3380 8823 3344 8891

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 5:22 AM CSTDense Fog AdvisoryBMXBarbour, Bullock, Lee, Macon, Pike, Russell4 hr
Dec 6, 7:55 AM CSTSpecial Weather StatementBMXFayette, Lamar, Pickens50 min
Dec 6, 8:36 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa54 min
Dec 6, 9:17 AM CSTSpecial Weather StatementBMXJefferson43 min
Dec 6, 9:33 AM CSTSpecial Weather StatementBMXBibb, Shelby42 min
Dec 6, 9:51 AM CSTSpecial Weather StatementBMXMarshall24 min
Dec 6, 10:02 AM CSTSpecial Weather StatementBMXSt. Clair43 min
Dec 6, 10:15 AM CSTSpecial Weather StatementBMXChilton, Shelby, Talladega45 min
Dec 6, 10:42 AM CSTSevere Thunderstorm WarningBMXClay, Coosa, Talladega39 min
Dec 6, 10:51 AM CSTSpecial Weather StatementBMXGreene, Hale, Sumter39 min
Dec 6, 10:53 AM CSTSpecial Weather StatementBMXCoosa, Elmore, Tallapoosa52 min
Dec 6, 11:24 AM CSTSpecial Weather StatementBMXChambers, Randolph66 min
Dec 6, 11:36 AM CSTSpecial Weather StatementBMXElmore24 min
Dec 6, 11:37 AM CSTSpecial Weather StatementBMXHale, Perry38 min
Dec 6, 12:03 PM CSTSpecial Weather StatementBMXLee57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.